Heparin-induced thrombocytopenia (HIT) is a clinicopathologic syndrome in which one or more clinical events, usually thrombocytopenia or thrombosis, are temporally related to heparin administration and caused by HIT antibodies. Rapid and accurate diagnosis is essential given the high incidence of thrombosis at around the time of initial disease recognition. Discontinuation of heparin and initiation of alternative anticoagulants reduces HIT-associated morbidity and mortality. The clinical consequences of HIT in hemodialysis patients remain unclear, with several studies reporting no clinical sequelae and others describing complications such as thrombocytopenia or clotting of the extracorporeal circuit. Frequent clotting of the extracorporeal circuit has also been reported in HIT-antibody-positive patients on continuous veno-venous hemofiltration. Several recent findings are of particular interest to nephrologists. An acute systemic reaction has been described as a presentation of HIT in hemodialysis patients shortly after administration of an unfractionated heparin bolus. This syndrome is important to recognize as it might mimic a dialyzer reaction. More recently, the presence of a positive HIT-antibody test or increasing titers of HIT antibody were associated with increased mortality in hemodialysis patients, raising the question of whether these antibodies have a role in the increased cardiovascular mortality seen in these patients. HIT-antibody production is often transient and small numbers of hemodialysis patients with undetectable antibody levels have been rechallenged with heparin without adverse clinical consequences.
ASJC Scopus subject areas